Michigan, 2023Flash Flooding and Flood in Michigan, June 25, 2023
June 25, 2023 · NWS APX · 19 events in 6 counties and zones
A seasonably strong shortwave progressed over the Midwest and mid-Mississippi River Valley, providing support for a sub-1000mb cyclone just west of Lake Michigan. Favorable warm, moist advection across the Great Lakes set the state for severe thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably strong shortwave progressed over the Midwest and mid-Mississippi River Valley, providing support for a sub-1000mb cyclone just west of Lake Michigan. Favorable warm, moist advection across the Great Lakes set the state for severe thunderstorms during the afternoon and evening. Multiple rounds of thunderstorms tracked across northern Michigan through the afternoon and evening, producing severe hail on various occasions near the Gaylord area, damaging winds across parts of the area, and heavy rainfall in Traverse City that resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 25, 2:08 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 25, 2:08 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
308 PM EDT Sun Jun 25 2023
.NEAR TERM...(Through Tonight)
Issued at 307 PM EDT Sun Jun 25 2023
...Isolated severe storms possible this afternoon and early
evening...
High Impact Weather Potential: Scattered thunderstorms possible this
afternoon - tonight. Isolated severe storms possible.
Pattern Synopsis/Forecast: Early this afternoon, closed upper level
low pressure sits over southwest WI with an attendant surface low
nearly vertically stacked over central WI. Occluded/warm front
draped across southeast WI and southern MI with a cold front arcing
southwestward through the mid-MS Valley. The entirety of this system
slowly shifts east through tonight with sfc low pressure expected to
become centered near MBL/CAD/LDM by 12z Monday. Plume of impressive
deep layer moisture continue to advect across northern lower
Michigan this afternoon with pwats climbing above 1.50" (+1 to 2 SD
above the late June climatological mean). Increasing large scale
dynamics will also continue to work into the forecast area this
afternoon through tonight with accompanying much needed rain
chances.
Primary Forecast Concerns: Shower and thunderstorm evolution through
tonight. Severe potential?
Overall, still looks favorable for some much needed rain across
northern Michigan this afternoon into tonight. As was alluded to
above, PWs currently in the process of spiking above 1.30-1.60"+
with latest guidance derived soundings displaying deep moisture
extending through much of the column, most notably this afternoon
through early evening. Showers/storms already expanding in coverage,
especially across the southwestern half of the forecast area where
best convergence is collocated with deep moisture advection.
Anticipate this convection will expand northeast with time over the
next several hours with embedded thunder likely. Latest hi-res suite
of guidance suggests additional/more robust thunderstorm development
across southwest and south-central MI over the next couple hours.
These storms may clip southern areas of the forecast area through
mid-evening. Pockets of deeper moisture/forcing continue to
pinwheel across the area through tonight with additional waves of
scattered showers and a few storms.
With respect to severe weather chances, the main threat continues to
look displaced to our south (evidenced by SPC's latest Day 1
outlook), although isolated severe storms remain possible locally
given deep layer shear circa 30-35 kts...just enough to support
decent updraft organization as showers and embedded storms sweep
through this afternoon/evening. Still think isolated severe wind
gusts are the primary threat...mainly along/south of M-32, although
a couple instances of large hail seem feasible. An isolated tornado
can't entirely be ruled out as well given decent low-level
directional shear sampled on APX's VAD wind profile, and both 0-1
and 0-3km SRH exceeding 200 m2/s2. Any severe threat pretty well
ends by late evening, but still enough instability to carry
thunderstorm chances into the overnight hours. Severe Thunderstorm
Watch #375 valid until 23z.
In terms of rainfall amounts, still expecting that pretty much
everywhere picks up measurable rainfall by Monday morning. While
transient, the best deep convection chances remain confined to
northern lower with localized 1"/hr rainfall rates in any
thunderstorms. In general, 0.25-0.75" of rain expected this
afternoon through tonight, with locally heavier amounts possible
across northern lower where chances are highest for repeated rounds
of convection.
Low temperatures tonight bottoming out in the 60s area-wide.&&
.SHORT TERM...(Monday through Wednesday)
Issued at 307 PM EDT Sun Jun 25 2023
...Additional Much Needed Rainfall...
High Impact Weather...None is expected.
No major changes to the forecast with the well advertised very slow
moving upper level low bringing additional showers and possibly
embedded thunderstorms to the area Monday into at least part of
Tuesday. One notable change in the majority of the guidance is for a
faster departure of this system so will diminish pops from west to
east Tuesday afternoon (and would not be surprised if it turned out
to be mainly rain free). Light wind fields aloft in combination with
limited daytime driven instability (upwards of 700 j/kg of 0-1 km
mixed layer cape), deep moisture (precipitable water values of
around 1.5 inches) and wrap around moisture could lead to locally
heavy rain producing showers Monday afternoon. Flooding is not a
concern at this point due to the moisture deprived soils in place
but ponding of water on sides of roadways is always a possibility.
Additional rainfall amounts for Monday into Tuesday are expected to
average between a quarter and a half inch but some spots (mainly
along and south of M-72) could see an inch or more (much of which is
likely to fall Monday afternoon). Drier air in sync with increasing
ridging at the surface and aloft Tuesday night into Wednesday should
lead to clearing skies and warming daytime temperatures. Highs
Monday in the muggy upper 60s to low 70s, the mid 60s to low 70s
Tuesday then the low and mid 70s Wednesday. Lows Monday night in the
mid 50s to low 60s then noticeably cooler Tuesday night with lows in
the 40s to low 50s.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 307 PM EDT Sun Jun 25 2023
...Warmer; More Rain Chances, Late week and Early Next Weekend...
Energy evident on water vapor imagery hanging out across the
Montana/southern Alberta/southern Saskatchewan region will take its
time emerging into the Plains toward midweek before reaching the
Great Lakes region late in the week into early next weekend (perhaps
lingering even longer). Extended guidance differs on the timing of
this feature but consensus is that the best chance for showers
across northern Michigan will be Friday into Saturday with perhaps
slight chances arriving as early as Thursday and lingering into
Sunday. This system is still way out in time so hopefully we can pin
down the details as we get a little closer. Highs in the upper 70s
and low 80s Thursday and Friday then the mid 70s to near 80 for both
Saturday and Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 122 PM EDT Sun Jun 25 2023
Prevailing VFR conditions expected to continue through early
evening, although thickening clouds and increasing shower/storm
chances will be the rule. Any thunderstorms will be capable of
briefly gusty winds and vis restricting rains. Lowering CIGS to MVFR
and perhaps eventually IFR expected tonight into early Monday
morning. Southeast winds through tonight, a bit breezy this
afternoon and early evening.
&&
.MARINE...
Issued at 307 PM EDT Sun Jun 25 2023
East-southeast winds continue this afternoon, perhaps with a few
gusts near small craft advisory criteria -- especially across the
Straits. Winds become north and further increase in speed later
Monday through Tuesday as low pressure works its way slowly east of
the area. Likely to see advisory level conditions on at least some
of our nearshore waters during this period, with the strongest winds
targeting northern Lake Michigan. Scattered to numerous showers this
afternoon through Tuesday, with some embedded thunderstorms likely.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jun 25, 2:12 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 PM EDT Sun Jun 25 2023
MIZ016>018-020>036-041-042-086>088-095>099-261915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
312 PM EDT Sun Jun 25 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this afternoon and tonight.
While widespread severe weather is not expected, isolated severe
thunderstorms are possible this afternoon and early evening,
especially south of M-32. Wind gusts to near 60 mph, large hail
and an isolated tornado are the greatest severe weather threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for additional thunderstorms at various times
Monday through Monday night. Some storms may contain locally heavy
rainfall, especially along and south of M-72.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 PM EDT Sun Jun 25 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this afternoon and tonight.
While widespread severe weather is not expected, isolated severe
thunderstorms are possible this afternoon and early evening. Wind
gusts to near 60 mph, large hail and an isolated waterspout are
the greatest severe weather threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for additional thunderstorms at various times
Monday through Monday night. Some storms may contain locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 25, 12:34 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
134 PM EDT Sun Jun 25 2023
MIZ027-033-251815-
Kalkaska MI-Missaukee MI-
134 PM EDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of southeastern
Kalkaska and northeastern Missaukee Counties through 215 PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Falmouth, or 8 miles east of Lake City, moving north
at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moorestown and Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 8509 4466 8519 4464 8485 4449 8485
4427 8491
TIME...MOT...LOC 1733Z 184DEG 19KT 4435 8503
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GILLENSpecial weather statement, Jun 25, 1:07 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
207 PM EDT Sun Jun 25 2023
MIZ021-022-027-028-251845-
Otsego MI-Kalkaska MI-Antrim MI-Crawford MI-
207 PM EDT Sun Jun 25 2023
...Strong thunderstorms will impact portions of southwestern Otsego,
southeastern Antrim, western Crawford and eastern Kalkaska Counties
through 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sigma to near Grayling. Movement was north at
35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Kalkaska and Hartwick Pines State Park around 215 PM EDT.
Frederic and Darragh around 220 PM EDT.
Other locations in the path of these storms include Antrim,
Mancelona, Otsego Lake State Park, Waters, Gaylord, Bellaire, Sparr
and Alba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Otsego Lake or other smaller inland lakes in the area,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Michigan.
&&
LAT...LON 4504 8521 4506 8452 4459 8455 4458 8515
TIME...MOT...LOC 1806Z 180DEG 31KT 4466 8506 4467 8465
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHEvent by event
8 thunderstorm wind, 8 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Antrim
- When
- June 25, 2:13 PM EST
- Where
- Antrim County, 1.38 mi N of Ellsworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 45.190, -85.250
Reports of trees downed, with a report of a tree on a house northeast of Ellsworth. Time estimated via radar.
Thunderstorm Wind, Otsego
- When
- June 25, 2:30 PM EST
- Where
- Otsego County, 2.93 mi NNE of Arbutus Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -84.650
Delayed report of a tree down at a residence in Michaywe.
Thunderstorm Wind, Otsego
- When
- June 25, 2:35 PM EST
- Where
- Otsego County, 3.97 mi E of Arbutus Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.910, -84.590
Trees downed on Old State Rd.
Hail, Otsego
- When
- June 25, 3:10 PM EST
- Where
- Otsego County, 3.13 mi SSE of Gaylord Otsego Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.980, -84.670
Hail, Otsego
- When
- June 25, 3:36 PM EST
- Where
- Otsego County, 2.01 mi SE of Gaylord Otsego Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.000, -84.670
Hail, Otsego
- When
- June 25, 3:39 PM EST
- Where
- Otsego County, 2.29 mi SSE of Gaylord
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.000, -84.660
Hail, Otsego
- When
- June 25, 3:40 PM EST
- Where
- Otsego County, Gaylord
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.030, -84.680
Measured one inch hail by NWS employee.
Hail, Otsego
- When
- June 25, 3:50 PM EST
- Where
- Otsego County, 0.85 mi NW of Gaylord Otsego Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.030, -84.710
Report of 1.5 inch hail just west of Gaylord.
Thunderstorm Wind, Arenac
- When
- June 25, 3:59 PM EST
- Where
- Arenac County, 0.85 mi NE of Au Gres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 44.060, -83.670
Numerous reports of tree limbs downed around Au Gres. Time estimated by radar.
Hail, Grand Traverse
- When
- June 25, 4:10 PM EST
- Where
- Grand Traverse County, 2.29 mi NNE of Grawn
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 44.700, -85.660
Trained spotter reports quarter sized hail and vehicle damage one mile north of Chums Corner in Grand Traverse county. Time estimated by radar.
Thunderstorm Wind, Grand Traverse
- When
- June 25, 4:18 PM EST
- Where
- Grand Traverse County, 2.76 mi N of Grawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.710, -85.680
Grand Traverse county central dispatch reports a tree downed on a house near fire station 12 at Silver Lake.
Thunderstorm Wind, Grand Traverse
- When
- June 25, 4:24 PM EST
- Where
- Grand Traverse County, 3.59 mi SSW of Traverse City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 44.720, -85.640
Broadcast media report of power lines down on Hartman road.
Thunderstorm Wind, Leelanau
- When
- June 25, 4:25 PM EST
- Where
- Leelanau County, 0.69 mi N of Fouch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.840, -85.730
Delayed report relayed by broadcast media. Pontoon boat flipped over on far south end of Lake Leelanau.
Hail, Otsego
- When
- June 25, 4:45 PM EST
- Where
- Otsego County, 2.54 mi ESE of Sparr
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.040, -84.530
Delayed report of large hail. Photos submitted to NWS Gaylord support hailstones of about golf ball size, along with significant accumulations of hail in the area. Time estimated by radar.
Hail, Otsego
- When
- June 25, 4:45 PM EST
- Where
- Otsego County, 2.07 mi ESE of Sparr
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.040, -84.540
Report of 1 inch hail near Sparr. Time estimated by radar.
Flood, Grand Traverse
- When
- June 25, 5:15 PM EST
- Where
- Grand Traverse County, 1.22 mi SW of Traverse City to 0.88 mi W of Traverse City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.758, -85.638
Several reports of standing water in and around Traverse City.
Flash Flood, Grand Traverse
- When
- June 25, 5:35 PM EST
- Where
- Grand Traverse County, 1.7 mi SW of (Tvc)traverse City A to 1.67 mi SW of (Tvc)traverse City A
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.733, -85.605
South airport road west becoming impassible due to floodwaters at LaFranier road.
Flash Flood, Grand Traverse
- When
- June 25, 5:40 PM EST
- Where
- Grand Traverse County, 1.34 mi E of (Tvc)traverse City A
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.748, -85.553
All lanes of Grandview Parkway flooded. Spotter reports that traffic is backing up due to flooding.
Thunderstorm Wind, Gladwin
- When
- June 25, 5:48 PM EST
- Where
- Gladwin County, 2.13 mi SSW of Skeels
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 44.050, -84.590
Report of a tree down on a power line at N Bard Rd and Eaton Rd. EM stated that the power line was arcing. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, June 25, 20231 death · 1 injured · $3.5 million · EF2 · 41 events
- Tornadoes and Hail in Arkansas, June 25 to 27, 20232 deaths · 1 injured · EF1 · 56 events
- Excessive Heat and Heat in Texas, June 25 to 29, 20232 deaths · 26 events
- Hail and Damaging Winds in Georgia, June 25, 2023$530,000 · 1 in hail · 171 events
- Tornadoes and Flash Flood in Kentucky, June 25, 2023EF2 · 88 events
- Hail and Damaging Winds in Tennessee, June 25, 2023$4.6 million · 1 in hail · 18 events
- Damaging Winds in Mississippi, June 25, 2023$1.1 million · 70 kt wind · 22 events
- Hail and Damaging Winds in Mississippi, June 25, 20232 injured · $529,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, June 25, 2023$860,000 · 53 kt wind · 13 events
- Flash Flood and Hail in Indiana, June 25, 2023$166,000 · 3 in hail · 46 events
- Damaging Winds in Arkansas, June 25, 2023$654,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Kentucky, June 25, 2023$681,000 · 2.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114770, 1114800, 1114771, 1114760, 1114761, 1114762, 1114763, 1114764, 1114793, 1114766, 1114790, 1114772, 1114803, 1114767, 1114768, 1114759, 1114757, 1114758, 1114797.